Medicines that make you sensitive to the sun

Data pix.

Dehydration, sunburn, and other skin problems are probably not what you signed up for this summer. But they’re some of the side effects you might experience if you take allergy meds or over-the-counter drugs like ibuprofen or supplements like St. John’s wort.

Those and many other medications and supplements can increase your risk of heat-related illness. And they can make your skin more sensitive to sunlight, increasing your risk of sunburn or worse.

Other medications, such as certain diuretics, can make you less thirsty or cause you to urinate more, which can increase your risk of dehydration. And some antidepressants can reduce your ability to sweat, making it difficult for your body to regulate its temperature properly. When that happens, there’s a greater risk of heat-related conditions, including muscle cramps, heat exhaustion, and most seriously, heatstroke, which can turn into a medical emergency quickly.

If you take medication, following these safety strategies to help minimize your risk:

  • Ask your doctor or pharmacist if you can take it at night
  • Stay hydrated by drinking plenty of nonalcoholic and caffeine-free fluids throughout the day
  • Stay in the shade and avoid being outdoors when the sun’s rays are at their peak and find an air-conditioned space on high heat days

Consumer Reports also recommends using sunscreen daily and reapplying it often, and covering up with sun-protective clothing and a wide-brimmed hat when you’re outdoors.

All Consumer Reports material Copyright 2019 Consumer Reports, Inc. ALL RIGHTS RESERVED. Consumer Reports is a not-for-profit organization which accepts no advertising. It has no commercial relationship with any advertiser or sponsor on this site. For more information visit consumerreports.org.

Notice: you are using an outdated browser. Microsoft does not recommend using IE as your default browser. Some features on this website, like video and images, might not work properly. For the best experience, please upgrade your browser.